Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 54, NWS Albany, NY

July 4, 2001Berkshire County, Massachusetts

NWS Albany, NY issued this severe thunderstorm warning at Jul 4, 2001, 8:13 PM EDT for Berkshire County, Massachusetts. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2001, 8:13 PM EDT (00:13 UTC)
Expired
Jul 4, 2001, 9:15 PM EDT
In force
62 min
Issued by
NWS Albany, NY
Area
Whole counties

County Berkshire County, MA

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1165 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1165 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

242 
WUUS51 KALY 050013
SVRALY
MAC003-050115-

BULLETIN - EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
813 PM EDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 915 PM EDT

* AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTHWEST OF WILLIAMSTOWN
  TO 9 MILES NORTHWEST OF HANCOCK...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HANCOCK AND WILLIAMSTOWN AT 825 PM EDT
  NEW ASHFORD AT 830 PM EDT
  NORTH ADAMS AT 835 PM EDT
  ADAMS AND CHESHIRE AT 840 PM EDT
  FLORIDA AT 845 PM EDT
  SAVOY AT 850 PM EDT

THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:35 PM EDT, 5 hours 38 minutes earlier.

Area forecast discussion, Jul 4, 2:35 PM EDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
235 PM EDT WED JUL 4 2001

.DISC...

NATURAL FIREWORKS TO BE VIEWED FROM HOME THIS EVENING
MUCH OF CWA. SVR PARAMETERS ALL IN NEAR SVR/MARGINAL
SVR RANGE WITH CAPE RANGING FROM BALLPARK 500 NORTHERN
FRINGE CWA TO RESPECTABLE ALMOST 1500 MID HUDSON VALLEY.
SURFACE DEWPOINTS CREEPING UP ALL DAY LIKELY TO PEAK
IN UPPER 60S ABOUT FRONT TIME OF 23Z-02Z. MID HUDSON
MAY REACH 70 TD.  HELICITY ONLY IN 100-200 RANGE AND
MID LEVEL WINDS LACKING PUNCH...HOWEVER UPPER WINDS
AROUND H250 IN 100KT NEIGHBORHOOD PACKING PLENTY OF
PUNCH IF BROUGHT NEAR SURFACE. WILL ENHANCE THUNDER
WORDING FOR THIS EVENING. FIREWORKS END BY MIDNIGHT.

REST FORECAST RATHER DULL. UPPER LOW MAY SWING TROF
THROUGH FRIDAY WITH SOME CLOUDS ISOLATED --SHRA FAR
NORTH. S/WV CRESTING RIDGE AROUND HUDSON BAY SHARPENS
TROF EASTERN NY/NEW ENGLAND FOR LOW MOISTURE LOW RISK
SHRA SAT AFTN...WITH TROF AXIS ABOUT ON CWA 12Z SUN.
THEN DRY AS MASSIVE H500 HIGH CENTERED IN SOUTHERN
PLAINS TAKES CONTROL.

.ALY...NONE.

WILEY

In the hours before

Local storm report, Jul 4, 6:26 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
626 PM EDT WED JUL 04 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    MALTA                     NY   WIND DAMAGE
07/04/01   SARATOGA                       TREES AND WIRES DOWN

0620 PM    SCHUYLERVILLE             NY   WIND DAMAGE
07/04/01   SARATOGA                       NUMEROUS TREES AND POWER
                                          LINES DOWN.  DIME SIZE
                                          HAIL.
Local storm report, Jul 4, 6:49 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
649 PM EDT WED JUL 04 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    MIDDLE FALLS              NY   WIND DAMAGE
07/04/01   WASHINGTON                     TREES AND WIRES DOWN.

0640 PM    GREENWICH                 NY   WIND DAMAGE
07/04/01   WASHINGTON                     TREES DOWN ALONG RTE 372
                                          BETWEEN GREENWICH AND
                                          CAMBRIDGE.
Local storm report, Jul 4, 8:02 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
802 PM EDT WED JUL 04 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    SALEM                     NY   WIND DAMAGE
07/04/01   WASHINGTON                     TREES DOWN

0745 PM    SCHAGHTICOKE              NY   WIND DAMAGE
07/04/01   RENSSELAER                     TREES AND POWER LINES
                                          DOWN.  ALSO IN MELROSE.
                                          UNCONFIRMED REPORTS OF
                                          INJURIES.

0755 PM    SUNDERLAND                VT   1.25 INCH HAIL
07/04/01   BENNINGTON

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.